Alert archive / Texas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 136, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 23, 2021, 9:08 PM CDT for Brewster County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2021, 9:08 PM CDT (02:08 UTC)
- Expired
- May 23, 2021, 10:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Brewster County, TX
The radar
The Midland/Odessa radar (KMAF), 237 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.1 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1300 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1694 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.2
The text
As transmitted.
378
WUUS54 KMAF 240208
SVRMAF
TXC043-240300-
/O.NEW.KMAF.SV.W.0136.210524T0208Z-210524T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
908 PM CDT Sun May 23 2021
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
West central Brewster County in southwestern Texas...
* Until 1000 PM CDT.
* At 907 PM CDT, a severe thunderstorm was located 11 miles southwest
of Marathon, or 26 miles southeast of Alpine, moving southwest at
10 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Santiago Peak, Elephant Mountain and Elephant Mountain Wildlife
Management Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3027 10343 3007 10309 2978 10329 2999 10370
TIME...MOT...LOC 0207Z 026DEG 9KT 3008 10336
HAIL...1.75IN
WIND...60MPH
$$
242 follow-up statements
765
WWUS54 KMAF 240227 RRA
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
927 PM CDT Sun May 23 2021
TXC043-240300-
/O.CON.KMAF.SV.W.0136.000000T0000Z-210524T0300Z/
Brewster TX-
927 PM CDT Sun May 23 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR WEST CENTRAL BREWSTER COUNTY...
At 927 PM CDT, a severe thunderstorm was located 15 miles south of
Marathon, or 32 miles southeast of Alpine, moving south at 15 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Santiago Peak and Elephant Mountain Wildlife Management Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3019 10332 3007 10309 2978 10329 2993 10359
TIME...MOT...LOC 0227Z 353DEG 11KT 3000 10331
HAIL...2.50IN
WIND...60MPH
$$
24134
WWUS54 KMAF 240241
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
941 PM CDT Sun May 23 2021
TXC043-240300-
/O.CON.KMAF.SV.W.0136.000000T0000Z-210524T0300Z/
Brewster TX-
941 PM CDT Sun May 23 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR WEST CENTRAL BREWSTER COUNTY...
At 941 PM CDT, a severe thunderstorm was located 18 miles south of
Marathon, or 36 miles southeast of Alpine, moving south at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Santiago Peak and Elephant Mountain Wildlife Management Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3012 10332 3003 10312 2978 10329 2993 10359
TIME...MOT...LOC 0241Z 003DEG 10KT 2995 10328
HAIL...1.50IN
WIND...60MPH
$$
24What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:22 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, May 23, 6:22 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 622 PM CDT Sun May 23 2021 .DISCUSSION... See 00Z Aviation Discussion below. && .AVIATION... Latest models still develop MVFR cigs KMAF overnight. Otherwise, VFR conditions will prevail. Hi-res models suggest convection will stay clear of terminals, at least in the short term. Return flow will dominate next 24 hours, remaining elevated overnight due to a 40+kt LLJ. A widespread cu field is anticipated Monday afternoon, w/bases 4.5-8 kft AGL. && .PREV DISCUSSION... /issued 215 PM CDT Sun May 23 2021/ DISCUSSION... Look for more storms today and much of the week ahead as a persistent, active weather pattern remains in place. A large scale, deep upper trough remains situated across the West, but will finally lift into the Plains today. As this happens, large- scale forcing will shift east into areas of rich low level moisture. We are towering CU along and west of the Pecos River currently with temperatures heating well into the 80's. Instability is increasing with CAPE values already around 2000 J/kg. We are lacking strong shear, but will likely still support some organization of convection as it forms off the dryline this afternoon. Similar to yesterday we will likely see a few severe storms capable of large hail and damaging winds. The highest coverage of storms today look to be west of the Permian Basin and into the higher terrain. Southwesterly flow aloft remains across the area into this week with periodic shortwaves enhancing lift along the dryline. While it is hard to time these waves until they get closer, it appears we will see at least some storms in our area everyday this week. Models are suggesting one of these waves to traverse the area Monday afternoon with the high coverage of storms for our region. A large Marginal risk for severe is already in place. On a good note, cooler mid level temperatures will keep highs generally below normal to start the week. As we head toward midweek, temperatures warm back to or slightly above normal for late May as storm coverage decreases. Another upper trough approaches the area late in the week with better rain chances and severe storms back in the forecast. If you have plans for the Memorial Day weekend it looks warm with a chance for storms almost anywhere. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 65 82 64 86 / 10 30 40 20 Carlsbad 63 87 60 93 / 30 50 30 10 Dryden 67 87 68 91 / 30 20 20 20 Fort Stockton 65 86 64 92 / 40 40 40 20 Guadalupe Pass 61 83 60 87 / 20 40 20 10 Hobbs 62 82 60 89 / 40 50 40 10 Marfa 54 85 53 88 / 60 50 40 20 Midland Intl Airport 65 84 64 89 / 20 40 40 20 Odessa 65 83 64 89 / 20 40 40 20 Wink 66 88 64 93 / 30 40 40 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 44/89/44
Hazardous weather outlook, May 23, 1:58 PM CDT, 7 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 158 PM CDT Sun May 23 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-241900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 158 PM CDT Sun May 23 2021 /1258 PM MDT Sun May 23 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible this afternoon and evening, particularly across Southeast New Mexico and portions of West Texas including the Trans Pecos, Davis Mountains, and Big Bend. Threats primarily include large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe thunderstorms remain possible Monday and Tuesday. Any severe storms that do develop will be accompanied by large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 23, 8:03 PM CDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 803 PM CDT Sun May 23 2021 NMZ027-028-TXZ059-273-274-240145- Eddy County Plains NM-Guadalupe Mountains of Eddy County NM- Loving TX-Eastern Culberson County TX-Reeves County Plains TX- 803 PM CDT Sun May 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...NORTHWESTERN REEVES...NORTHEASTERN CULBERSON AND NORTHWESTERN LOVING COUNTIES UNTIL 845 PM CDT/745 PM MDT/... At 802 PM CDT/702 PM MDT/, Doppler radar was tracking strong thunderstorms over Loving, or 11 miles southeast of Carlsbad, moving northeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Carlsbad, Loving, Red Bluff Reservoir, Malaga, Orla, Carlsbad Caverns National Park, Whites City, Otis, Red Bluff and Cavern City Air Terminal. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3166 10456 3211 10466 3250 10394 3173 10370 TIME...MOT...LOC 0102Z 229DEG 17KT 3227 10409 89
Special weather statement, May 23, 8:15 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
815 PM CDT Sun May 23 2021
TXZ276-277-279-281-240200-
Central Brewster County TX-Presidio Valley TX-Marfa Plateau TX-
Davis Mountains TX-
815 PM CDT Sun May 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER AND
SOUTHEASTERN PRESIDIO COUNTIES UNTIL 900 PM CDT...
At 815 PM CDT, Doppler radar was tracking strong thunderstorms 12
miles northeast of Big Bend Ranch State Park, moving north at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible.
Locations impacted include...
Presidio, Big Bend Ranch State Park, Shafter, Casa Piedra, Redford
and Presidio Lely International Airport.
LAT...LON 2937 10411 2940 10417 2943 10418 2946 10422
2949 10421 2948 10423 2952 10426 2952 10431
2953 10432 2952 10434 2963 10448 2964 10451
3012 10400 2974 10333 2934 10407
TIME...MOT...LOC 0115Z 200DEG 23KT 2966 10400
89Special weather statement, May 23, 8:22 PM CDT, 46 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 722 PM MDT Sun May 23 2021 NMZ028-033-240200- Eddy County Plains NM-Central Lea County NM- 722 PM MDT Sun May 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY AND SOUTHWESTERN LEA COUNTIES UNTIL 800 PM MDT... At 722 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles east of Carlsbad North, or 10 miles east of Carlsbad, moving north at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Eddy and southwestern Lea Counties. LAT...LON 3234 10399 3238 10418 3280 10408 3267 10370 TIME...MOT...LOC 0122Z 200DEG 23KT 3243 10406 89
Local storm report, May 23, 8:59 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
859 PM CDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL 5 W MARATHON 30.21N 103.32W
05/23/2021 E1.75 INCH Brewster TX BORDER PATROL
&&
MATT.SALERNOSpecial weather statement, May 23, 8:59 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
859 PM CDT Sun May 23 2021
NMZ028-TXZ273-240245-
Eddy County Plains NM-Eastern Culberson County TX-
859 PM CDT Sun May 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY AND
NORTHEASTERN CULBERSON COUNTIES UNTIL 945 PM CDT/845 PM MDT/...
At 858 PM CDT/758 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Whites City, or 21 miles southwest of Carlsbad,
moving east at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Carlsbad, Loving, Malaga, Whites City, Carlsbad Caverns National
Park, Otis and Cavern City Air Terminal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3204 10451 3244 10439 3242 10418 3230 10405
3196 10405
TIME...MOT...LOC 0158Z 274DEG 18KT 3213 10441
89Special weather statement, May 23, 9:05 PM CDT, 3 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 905 PM CDT Sun May 23 2021 TXZ276-279-281-282-240245- Central Brewster County TX-Presidio Valley TX- Lower Brewster County TX-Marfa Plateau TX- 905 PM CDT Sun May 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER AND SOUTHEASTERN PRESIDIO COUNTIES UNTIL 945 PM CDT... At 904 PM CDT, Doppler radar was tracking a strong thunderstorm 15 miles north of Terlingua, or 21 miles north of Lajitas, moving southwest at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Terlingua Ranch Airport and Terlingua Ranch Lodge. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 2972 10408 2973 10333 2937 10341 2944 10414 TIME...MOT...LOC 0204Z 026DEG 9KT 2955 10366 24
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:06 PM CDT | Special Weather Statement | MAF | 39 min | |
| May 23, 7:15 PM CDT | Special Weather Statement | MAF | Loving | 45 min |
| May 23, 7:26 PM CDT | Special Weather Statement | MAF | 49 min | |
| May 23, 7:37 PM CDT | Special Weather Statement | MAF | Presidio | 38 min |
| May 23, 7:39 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 51 min |
| May 23, 7:44 PM CDT | Special Weather Statement | MAF | Reeves | 46 min |
| May 23, 7:44 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 38 min |
| May 23, 7:46 PM CDT | Special Weather Statement | MAF | Jeff Davis | 44 min |
| May 23, 8:15 PM CDT | Special Weather Statement | MAF | Presidio | 45 min |
| May 23, 8:26 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 25 min |
| May 23, 8:30 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 45 min |
| May 23, 8:50 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| May 23, 9:03 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 24 min |
| May 23, 9:05 PM CDT | Special Weather Statement | MAF | Brewster | 40 min |
| May 23, 9:26 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Presidio | 34 min |
| May 23, 9:33 PM CDT | Areal Flood Advisory | MAF | Presidio | 3 hr |
| May 23, 9:35 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| May 23, 9:58 PM CDT | Special Weather Statement | MAF | Brewster | 32 min |
| May 23, 10:01 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Presidio | 44 min |
| May 24, 4:24 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Terrell | 51 min |
| May 24, 4:56 PM CDT | Special Weather Statement | MAF | Upton | 49 min |
| May 24, 5:06 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 39 min |
| May 24, 5:25 PM CDT | Special Weather Statement | MAF | Upton | 35 min |
| May 24, 5:30 PM CDT | Special Weather Statement | MAF | Gaines | 30 min |
| May 24, 5:33 PM CDT | Special Weather Statement | MAF | Pecos | 42 min |
| May 24, 5:35 PM CDT | Special Weather Statement | MAF | Brewster | 40 min |
| May 24, 5:40 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 65 min |
| May 24, 5:42 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 63 min |
| May 24, 5:48 PM CDT | Special Weather Statement | MAF | Terrell | 42 min |
| May 24, 5:50 PM CDT | Special Weather Statement | MAF | Culberson | 40 min |
| May 24, 6:02 PM CDT | Special Weather Statement | MAF | Reeves | 43 min |
| May 24, 6:03 PM CDT | Special Weather Statement | MAF | Gaines | 42 min |
| May 24, 6:17 PM CDT | Special Weather Statement | MAF | Brewster | 43 min |
| May 24, 6:38 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 67 min |
| May 24, 6:41 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 49 min |
| May 24, 6:44 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 46 min |
| May 24, 6:46 PM CDT | Special Weather Statement | MAF | Jeff Davis | 44 min |
| May 24, 6:47 PM CDT | Special Weather Statement | MAF | Culberson | 43 min |
| May 24, 6:49 PM CDT | Special Weather Statement | MAF | Yoakum | 41 min |
| May 24, 6:58 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.